Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Reno, NV

September 13, 2011Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Sep 13, 2011, 7:59 PM PDT for Plumas County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 7:59 PM PDT (02:59 UTC)
Expired
Sep 13, 2011, 8:30 PM PDT
In force
31 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 98 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS55 KREV 140259
SVRREV
CAC063-140330-
/O.NEW.KREV.SV.W.0007.110914T0259Z-110914T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
759 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 830 PM PDT

* AT 756 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GENESEE...OR 10 MILES NORTHEAST OF QUINCY...
  AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...GENESEE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. STAY OFF LANDLINE TELEPHONES AND UNPLUG
ANY SENSITIVE ELECTRONICS.

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR
PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF
ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

LAT...LON 4018 12076 3989 12058 3984 12074 4015 12086
TIME...MOT...LOC 0259Z 053DEG 8KT 4000 12077

$$

MYRICK
1 follow-up statement
599 
WWUS55 KREV 140312
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
812 PM PDT TUE SEP 13 2011

CAC063-140330-
/O.CON.KREV.SV.W.0007.000000T0000Z-110914T0330Z/
PLUMAS CA-
812 PM PDT TUE SEP 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR CENTRAL PLUMAS COUNTY...

AT 809 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR GENESEE...OR 9 MILES NORTHEAST OF
QUINCY...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...CROMBERG...GENESEE AND SLOAT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. STAY OFF LANDLINE TELEPHONES AND UNPLUG
ANY SENSITIVE ELECTRONICS.

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND 
QUARTER SIZE HAIL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS 
SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN 
ON THEIR HEADLIGHTS.

LAT...LON 4017 12078 3988 12063 3984 12074 4015 12086
TIME...MOT...LOC 0311Z 053DEG 8KT 3999 12079

$$

MYRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:00 PM PDT, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 13, 3:00 PM PDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT TUE SEP 13 2011

.SHORT TERM...
BROAD UPPER LOW OVER THE SWRN U.S. IS IN TWO PRIMARY AREAS WITH THE
NORTHERN BRANCH OVER CENTRAL NV WHILE TO THE SOUTH ANOTHER
CIRCULATION IS LOCATED JUST OFF THE SRN CA COAST. AROUND THE
NORTHERN CIRCULATION A VORT MAX AND MINOR JET STREAK WAS NOTED
EARLIER ROTATING AROUND THE BACK SIDE OF THE LOW INTO WEST CENTRAL
NV.

THE MODELS WERE HANDLING THIS A BIT DIFFERENTLY WITH THE GFS
DRIVING THE VORT MAX MORE SOUTH WHILE THE NAM WAS TAKING IT MORE SW.
CURRENT RADAR DEPICTION SHOWS THE BETTER CONVECTIVE DEVELOPMENT EAST
OF A LINE FROM PYRAMID LAKE TO MARKLEEVILLE. THIS WOULD TEND TO
SUPPORT THE IDEA OF A MORE NORTH TO SOUTH MOVEMENT OF VORT MAX...BUT
GFS DID NOT HAVE THE LOBE IN EXACTLY THE RIGHT PLACE. SO WILL TREND
TOWARD A COMPROMISE  WITH THE HIGHEST POPS THIS EVENING BASICALLY
EAST OF LINE FROM TAHOE TO GERLACH. SLIGHTLY HIGHER POPS IN THE
ELEVATED TERRAIN OF THE SIERRA AND JUST EAST OF THE SIERRA WHERE LOW
LVL CONVERGENCE WILL BE MAXIMIZED. LESS COVERAGE TO THE WEST OF THAT
LINE. PWATS THIS AFTERNOON WERE AROUND 0.70 INCHES FROM KREV
SOUNDING WITH GOES SOUNDER DATA SHOWING PWATS APPROACHING 1.00 INCH
OVER THE CENTRAL AND SRN SIERRA. PROXIMITY OF THE LOW IS KEEPING
WINDS ALOFT FAIRLY LIGHT SO STORM MOVEMENTS REMAIN SLOW. AND BASED
ON REPORTS FROM YESTERDAY THE STRONGEST STORMS HAVE BEEN FAIRLY
EFFICIENT RAIN PRODUCERS. ALSO NOTED AN AREA OF LOW LVL MSTR
CONVERGENCE EXTENDING NW FROM FAR NRN NV INTO NE CA AND SW OREGON
EARLY THIS AFTERNOON. THIS WOULD TEND TO SUPPORT REDEVELOPMENT OVER
THE FAR NRN CWA FOR A FEW HOURS...BUT WOULD LIKELY NOT LAST AS LONG
AS SUPPORT FARTHER EAST AND SOUTH AS IT APPEARS TO BE JUST LOW LVL
FORCING. WILL KEEP FLASH FLOOD WATCH IN PLACE FOR NOW...BUT THE
CHANCE FOR FLOOD PRODUCING RAINS WILL DECREASE AS ONE MOVES NORTH
THROUGH PLUMAS AND LASSEN COUNTIES.

UPPER LOW STARTS TO PULL AWAY TOMORROW BUT THERE WILL REMAIN
SUFFICIENT LOW LVL MSTR AND INSTABILITY FOR THE REDEVELOPMENT OF
CONVECTION...ESPECIALLY OVER THE WRN CWA WHERE DIFFERENTIAL HEATING
EAST OF THE SIERRA WILL BE MAXIMIZED. PWATS DROP SLIGHTLY WEDNESDAY
BUT STORM MOTIONS WILL STILL BE FAIRLY SLOW. STILL THINK FFA WILL
NOT BE NEEDED FOR WEDNESDAY. MID TO UPPER LVLS SHOULD BEGIN TO
BRIEFLY DRY OUT BY EARLY THURSDAY...BUT ANOTHER FAST APPROACHING
TROF WILL BEGIN TO AFFECT THE RGN BY LATE THURSDAY. EARLIER...THIS
TROF WAS SHOWING SIGNS OF CUTTING OFF BY FRIDAY. BUT NOW IT IS SHOWN
BY ALL MODELS PROGRESSIVELY MOVING THROUGH THE RGN. INSTABILITY
PARAMETERS DO NOT FAVOR MUCH DEEP CONVECTION THURSDAY...WITH THE
BEST CHANCES OVER THE FAR NRN CWA. SO WILL INDICATE HIGHER POPS
THERE THURSDAY AFTN/EARLY EVNG...BUT STILL NO MORE THAN ISOLATED
TSTMS.

BEHIND THIS TROF TEMPS COOL A LITTLE FOR FRIDAY. THERE WILL STILL BE
LINGERING LOW LVL MSTR...BUT PWATS WILL BE MUCH LESS THAN EARLIER IN
THE FORECAST. LIMITED LOW LVL HEATING WILL ALSO CAP THE LIKELIHOOD
OF DEEP CONVECTION. WILL HANG ON TO A SMALL POP FOR FRIDAY ALL BUT
THE FAR WESTERN CWA BUT ONLY MENTION SHOWERS...NO TSTMS. TYPICALLY
BY MID SEPTEMBER WE START TO NEED MORE DYNAMIC SYSTEMS TO GENERATE
TSTMS AND THIS DOES NOT APPEAR TO BE THE CASE IN THE TROF FRIDAY.
MLF

.LONG TERM...SATURDAY THROUGH TUESDAY...
REMOVED ALL MENTION OF PRECIPITATION IN THE EXTENDED...OTHERWISE NO
CHANGES TO THE EXTENDED GRIDS.

12Z MODELS HAVE COME IN MUCH DRIER AS THEY NO LONGER DROP AS MUCH
ENERGY OUT OF THE ZONAL FLOW ACROSS THE NORTHERN CONUS AND INTO THE
REGION SATURDAY. WITH THAT IN MIND...THE EXTENDED FORECAST IS
UNEVENTFUL WITH NEAR AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE
TEMPERATURES FOR NEXT WEEKEND MODIFYING SLIGHTLY FOR EARLY NEXT WEEK
AS AN UPPER RIDGE SLOWLY RE-ESTABLISHES ITSELF. NIGHTS WILL BE CRISP
TO CHILLY WITH LENGTHENING MID SEPTEMBER NIGHTS AND LIGHT WINDS
OVERNIGHT...ESPECIALLY FROM SUNDAY NIGHT ONWARD. SNYDER
&&

AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ON TAP AGAIN FOR
THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING.

WITH A RELATIVELY MOIST ATMOSPHERE AND GOOD HEATING THIS AFTERNOON
ISOLATED STORMS ARE EXPECTED TO FORM OVER HIGHER TERRAIN AND DRIFT
OFF OVER SOME LOWER VALLEYS ACROSS THE AREA THIS EVENING. STRONGER
STORMS COULD DROP HAIL TO ONE HALF INCH...OUTFLOW WINDS TO 30-35 KTS
(MAINLY OVER LOWER VALLEYS)...AS WELL AS VERY HEAVY RAINFALL WHICH
COULD SIGNIFICANTLY REDUCE VISIBILITY UNDER STORM CORES. ALSO...
USING YESTERDAY AS A GUIDE...FREQUENT LIGHTNING IS LIKELY WITH
STRONGER STORMS.

FINALLY...WITH ALL THE MOISTURE DEPOSITED BY RECENT RAIN...THE
MARTIS VALLEY/KTRK HAS A VERY HIGH CHANCE OF FOG AGAIN TONIGHT AND
WEDNESDAY MORNING. KTVL MAY ALSO VERY BRIEFLY SEE VIS IN THE 3-5SM
RANGE WITH SCATTERED VERY LOW CLOUDS LATE TONIGHT. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING NVZ002.

CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING CAZ071>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Sep 13, 6:16 AM PDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
616 AM PDT TUE SEP 13 2011

CAZ070>073-NVZ001>005-141200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
616 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED ACROSS THE EASTERN SIERRA AND
WESTERN NEVADA TODAY AND TONIGHT. LIKE THE STORMS ON MONDAY...
THESE THUNDERSTORMS WILL BE SLOW MOVING. THE HEAVY RAINFALL
ASSOCIATED WITH THESE STORMS MAY CAUSE FLASH FLOODING...ESPECIALLY
IN THE SIERRA. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED.
PLEASE REFER TO WGUS65 KREV RNOFFAREV FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY WITH A RETURN TO DRY
CONDITIONS FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE WITH STANDARD OPERATING PROCEDURES.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Sep 13, 4:16 PM PDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT TUE SEP 13 2011

NVZ003-004-140015-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
416 PM PDT TUE SEP 13 2011

...THUNDERSTORMS WITH HEAVY RAIN OVER INTERSTATE 80...

AT 416 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING
BETWEEN NIXON AND SILVER SPRINGS...INCLUDING THE INTERSTATE 80
CORRIDOR. THUNDERSTORMS WERE MOVING SOUTHWEST AT 5 TO 10 MPH.

FREQUENT LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 30 MPH MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN MILE
MARKERS 55 AND 35. DRIVERS SHOULD EXPECT GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS IN MODERATE TO HEAVY RAIN. HEAVY
RAINFALL WILL RESULT IN PONDING WATER...WHICH COULD CAUSE DANGEROUS
VEHICLE HYDROPLANING. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND
TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3934 11926 3967 11948 3983 11914 3971 11896
TIME...MOT...LOC 2309Z 041DEG 10KT 3969 11914

SNYDER
Local storm report, Sep 13, 5:09 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
509 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NNW COLD SPRINGS VALL 39.69N 119.97W
09/13/2011  M0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND HEAVY RAINFALL. NO
            FLOODING WAS REPORTED.

&&

MCGUIRE
Local storm report, Sep 13, 5:51 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
551 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             PORTOLA                 39.80N 120.47W
09/13/2011  M0.25 INCH       PLUMAS             CA   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND BRIEF HEAVY RAINFALL.

&&

MCGUIRE
Special weather statement, Sep 13, 7:30 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
730 PM PDT TUE SEP 13 2011

CAZ071-140300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
730 PM PDT TUE SEP 13 2011

...STRONG THUNDERSTORMS SOUTHWEST OF GRAEAGLE...

AT 726 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLUMAS EUREKA STATE PARK...AND MOVING
SOUTHWEST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...UPPER JAMISON CREEK CAMPGROUND...AND
PLUMAS EUREKA STATE PARK.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3981 12057 3970 12063 3968 12066 3968 12069
      3971 12075 3973 12073 3981 12073 3984 12076
      3989 12075
TIME...MOT...LOC 0229Z 039DEG 10KT 3978 12071

MYRICK

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:30 PM PDTSpecial Weather StatementREVSierra30 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.